Current Issue Search Articles Instructions for authors
 

 HOME | Login   

 

 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 Users online: 380


  In this article
    References
    Article Figures

 Article Access Statistics
    Viewed980    
    Printed26    
    Emailed0    
    PDF Downloaded19    
    Comments [Add]    

Recommend this journal

 
 
 Table of Contents  
Year : 2016  |  Volume : 10  |  Issue : 2  |  Page : 92-93   


 
LETTER TO THE EDITOR

Case report of bisphosphonate-associated atypical scapular fracture and brief literature review

1 Department of Trauma and Orthopaedics, Central Manchester University Hospitals NHS Foundation Trust, Manchester, United Kingdom
2 Department of Trauma and Orthopaedics, University Hospitals of Leicester NHS Trust, United Kingdom

Correspondence Address:
Syed Haque
2 Huntspill Road, Altrincham, WA14 5XR
United Kingdom
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0973-6042.180723

Rights and Permissions

 

 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Article in PDF (433 KB)
Reader Comments
Access Statistics
Citation Manager
Add to My List *
* Registration required (free)

Date of Web Publication20-Apr-2016



How to cite this article:
Haque S, Pandey R. Case report of bisphosphonate-associated atypical scapular fracture and brief literature review. Int J Shoulder Surg 2016;10:92-3

How to cite this URL:
Haque S, Pandey R. Case report of bisphosphonate-associated atypical scapular fracture and brief literature review. Int J Shoulder Surg [serial online] 2016 [cited 2018 Dec 14];10:92-3. Available from: http://www.internationalshoulderjournal.org/text.asp?2016/10/2/92/180723


Sir,

Osteoporosis results in millions of fractures. [1] It is common among postmenopausal women, and the disease process is characterized by increased bone turnover, progressive loss of bone mass, microarchitectural deterioration, and increased fracture risk. Bisphosphonates, which are antiresorptive drugs, are the most commonly used pharmacologic treatments for postmenopausal osteoporosis. Alendronate, a potent bisphosphonate, decreases bone turnover, increases bone mineral density, and decreases vertebral, nonspine, and hip fracture risk in women with osteoporosis. [2] Atypical stress fractures also known as insufficiency fractures of the proximal femoral shaft have been reported as a side effect in patients taking a long-term bisphosphonate. We report a case of bisphosphonate-associated atypical fracture of nonweight bearing bone scapula in a female patient.

A 69-year-old lady was taking shower when she heard a loud crack from her shoulder. This was accompanied with severe pain. There was no history of fall or direct trauma to shoulder blade. She attended local Accident and Emergency Department where X-ray was done which showed fracture of acromion of scapula [Figure 1]. This fracture was managed non-operatively in a broad arm sling. At 6 weeks review in the fracture clinic, it was found that the patient has been taking alendronic acid for past 10 years. It was stopped and after 3 months of fracture, patient became symptom-free. At 1-year follow-up fracture of scapula has healed and patient is pain-free from shoulder and has acceptable mobility of shoulder joint.
Figure 1: Atypical scapular fracture associated with long-term bisphosphonate use

Click here to view


Osteoporosis causes more than 8.9 million fractures annually worldwide, of which more than 4.5 million occur in the Americas and Europe. The lifetime risk for a wrist, hip, or vertebral fracture has been estimated to be in the order of 30-40% in developed countries. [1]

Oral bisphosphonates are the first-line therapy for the prevention and treatment of osteoporosis in postmenopausal women. A recent study estimated that between 2001 and 2008, 144,670 low-energy fractures were prevented among osteoporotic women who took bisphosphonates in the United States. [3]

However, one of recognized side effects of a long-term bisphosphonate therapy is atypical fracture of the proximal femur.

Because of this serious side effect of a long-term bisphosphonate, need to continue bisphosphonate treatment for osteoporosis should be re-evaluated periodically based on the benefits and potential risks of bisphosphonate therapy for individual patients, particularly after 5 or more years of use. [4]

Scapular fractures are relatively uncommon and generally represent 0.5-1% of all fractures and 3-5% of fractures involving the shoulder girdle. They are usually caused by high-energy vehicular trauma or by falling from a height.

In our case study, the patient was on long-term bisphosphonate and she sustained scapula fracture with no history of trauma. Fracture healed after stopping bisphosphonate treatment. To our knowledge, this is the first case of bisphosphonate-associated scapula fracture.

This case report further emphasizes the need for periodic evaluation of patients on long-term bisphosphonate, especially those who had therapy for more than 5 years or who have sustained an atypical fracture.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
   References Top

1.
Cummings SR, Black DM, Thompson DE, Applegate WB, Barrett-Connor E, Musliner TA, et al. Effect of alendronate on risk of fracture in women with low bone density but without vertebral fractures: Results from the Fracture Intervention Trial. JAMA 1998;280:2077-82.  Back to cited text no. 1
    
2.
Liberman UA, Weiss SR, Bröll J, Minne HW, Quan H, Bell NH, et al. Effect of oral alendronate on bone mineral density and the incidence of fractures in postmenopausal osteoporosis. The Alendronate Phase III Osteoporosis Treatment Study Group. N Engl J Med 1995;333:1437-43.  Back to cited text no. 2
    
3.
Dell R, Greene D, Ott S, Silverman S, Eisemon E, Funahashi T, et al. A Retrospective Analysis of All Atypical Femur Fractures Seen in a Large California HMO From the Years 2007 to 2009; ASBMR 2010 Annual Meeting; October 15-19, Toronto, Canada; 2010.  Back to cited text no. 3
    
4.
Bisphosphonates: Atypical Femoral Fractures; Atypical Femoral Fractures Reported Rarely with Bisphosphonate Therapy, Mainly in Patients Receiving Long-Term Treatment for Osteoporosis. Published 06 June, 2011. Available from: http://www.mhra.gov.uk/Safetyinformation/DrugSafetyUpdate/CON120213. [Last accessed on 2015 Dec 20].  Back to cited text no. 4
    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article